Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AIDS patient - CD4 count going down
Nov 29, 2010

Hi,

My Father is an AIDS patient - he got diagnosed 3 years ago and was put on the following therapy (ziduvidine + lamivudine + neverapine). For the last 1 month, he has had high fever with no other symptoms - it has been fluctuating (103 to 99). He has gotten all sorts of tests done but nobody has found the root cause of the infection yet. His ESR count is around 49, haemoglobin is below 8 but worryingly his CD4 is falling rapidly. The count was 165 - 3 weeks ago but now its close to 100. He has been given 2 units of blood for increasing the haemoglobin and broad spectrum antibiotics, protein etc. However even after 7 days in the hospital, his fever keeps fluctuating and never goes away.

Does the ART combination therapy needs to be changed? What do you think could be the reason for the fever and the CD count falling rapidly?

Response from Dr. McGowan

I am sorry to hear your father is not well.

The effectiveness of the ARV regimen can be best determined by the viral load. If his viral load is undetectable then the meds are suppressing the virus and the problem is elsewhere. If the Cd4 is dropping and the viral load is high than the meds should be changed.

Assuming his viral load is undetectble some things that can caus this are: Castleman's Disease...caused by Human herpes virus 8 or KSHSV, or Lymphoma may be causes of these symptoms. A CT scan of the chest and abdomen may show swollen lymnph nodes inside. If that is so than a biopsy of the nodes should be done to look for these diagnoses. A bone marrow biopsy may also help. Doing a PET scan may also show "positive" lymph nodes which may be biospsied. Tuberculosis is a common infection that could cause fever for more than a month and a drop in CD4 count.

Depending on where you live different fungal infections such as Histoplasmosis or Coccidiomycosis may also do this.

It is very important that you do not get discouraged and work with your doctors to find the cause.

Best to you and your dad.

Joe



Previous
Anal warts in HIV
Next
Lymphadenitis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement